CHARLOTTE, N.C. (WNCN) – In the last week, at least nine people in North Carolina have become seriously ill due to what is believed to be contaminated heroin, officials at the Carolinas Poison Center said.
Unwanted effects of illegal drugs can be the result of the drugs being diluted with other substances, officials said.
To date, reported cases are from individuals in Durham, Orange, and Lee counties.
“The symptoms suggest that there’s something other than heroin in these batches,” said Anna Dulaney, clinical toxicologist at the Carolinas Poison Center.
Officials said they can’t confirm that the heroin has been contaminated, cases are similar to a mini-epidemic of heroin containing clenbuterol which hit North Carolina a decade ago.
In the current outbreak, heroin users experiencing atypical symptoms have reported a rapid onset of heart palpitations comparing it to the feeling of a heart “beating out of its chest,” dizziness and anxiety.
Other symptoms pointing to contaminated heroin include fainting, hypotension, shock, or severe muscle cramping.
Officials urge that any heroin users who experience any of these symptoms should go to their closest hospital emergency department.
Heath care providers working in emergency departments and urgent care settings are encouraged to call the Carolinas Poison Center at 1-800-222-1222 to report cases or seek assistance with patient management.
Carolinas Poison Center is working with the North Carolina Division of Public Health to identify the substance in these cases to prevent further harm.